Learn something new every day
More Info... by email
Part of the opiate group of drugs, pethidine is a painkilling medication. It is also known as meperidine, isonipecaine, and by the brand name Demerol®. A strong painkiller, its uses include relieving pain from operations and childbirth. It can have serious side effects and can be addictive.
Although the drug is synthetic, it has the same mode of action as the natural substance morphine. Pethidine acts on signal receptors in the nervous system. This tricks the body into sensing less pain than it should. It also affects breathing and has a tranquillizing effect.
A patient who suffers from muscle, bone, and abdominal pain can take pethidine for temporary relief. The drug is only recommended for pain that is medium to severe. A doctor can administer the medication before a patient undergoes an operation under a general anesthetic.
During serious operations, it is also used in combination with other anesthetics. When an orthopedic doctor needs to reset broken bones, he or she can administer it along with a sedative drug like diazepam. If a patient experiences more than mild pain after an operation, he or she may also then receive the drug. Childbirth may also be a painful experience, so pethidine is an option during labor. It can have adverse effects on the baby's breathing, so it is only used in situations of severe pain.
The drug is most easily absorbed through injection but it also comes in tablet and syrup form. A typical dose of pethidine for a patient undergoing an operation is 0.25 milligrams per kilogram (mg/kg) of body weight, which can be repeated every 40 minutes to an hour. Laboring women receive 1.0 mg/kg, which is readministered if the pain returns.
Control of pain before and after an operation involves taking up to 150 mg of the drug every four hours for adults and up to 2.0 mg/kg for children. The drug can become addictive, so a patient recovering from an operation, for example, can be restricted to a week's worth of pethidine. If a patient takes the drug for longer periods and then stops, the withdrawal effects can include flu-like symptoms, gastrointestinal problems, and irritability.
Side effects of pethidine include changes in emotional state, gastrointestinal symptoms, and dizziness. Rarely, the drug can cause adverse effects, including allergic reactions, changes in heart rate, and seizures. An overdose can produce blurry eyesight, affect breathing, and even cause coma. Consuming alcohol and other drugs can exacerbate the side effects. People who are older than 65, are drug abusers, or are pregnant or breast-feeding should talk to their doctors before taking pethidine.
I am a 54 year old male and have a unique condition, which after three years of various tests and surgical as well as medical procedures, was finally diagnosed way back in 1961 at a main London hospital (no, not Great Ormond Street). Over the years, I have had various surgical operations, including a partial gastrectomy and a splenectomy in 1965, 2 portal shunts, a total gastrectomy in 1970, as well as numerous other procedures. I know from many long hours spent researching medical text and comments made by several medical specialists, including a Professor of Gastroenterology, who is reputed to be one of the world's leading authorities, that there are several other people around the world who have very
similar conditions, but none (known) that are identical.
I have been using Pethidine injections for some 19-plus years for pain control. I did experience some unpleasant side effects and even some mild addiction within the first couple of years, and from then, I underwent some 13 months of tests to determine the underlying cause, as well trying numerous different drug medications, which continued for many years and include such things as patches, even lollipops, but nothing has ever really worked other than the morphine injections that I have occasionally been given by doctors. However, I really don't like morphine because it makes me very nauseated. My pain has been put down to adhesions caused by the various operations I had, that back in those days, involved very major surgery. As a result, I have extensive scarring and surgeons even removed half of one of my ribs in order to complete whatever else they did at the time!
I know that in sharp contrast, gastrectomy can now be performed by keyhole surgery; oh, how times have changed.
My biggest complaint today is that for the past seven or eight years, my GP, who is not only 15 years younger than me, but is very good when it comes to diagnosing and/or treating more common conditions, but with all due respect, knows very little about my own, keeps trying to change my medication. I am generally quite cooperative, but I often get very angry because I am 99.9 percent sure that the new alternative isn't going to work, and so I am forced to suffer until the medication that I/we know does can be taken, which of course, more often than not, means waiting for several hours until whatever I have taken has been in my system long enough to allow the safe use of another drug!
I am very respectful and courteous to my GP, and any form of irritation that I mentioned earlier, I have always kept completely private and to myself, and have never shown any type of aggression (be it mental or otherwise). I am by nature not an aggressive person in any way shape or form.
I have very often said to several doctors in the past, that while I do not profess have any medical qualifications whatsoever, and do not claim to know anything about any other medical conditions, I do claim to be the overall expert on my own condition. After all, I've lived with it for more than 53 years!
I will be interested to hear any other comments and/or opinions. --G., U.K.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!